Peripheral Neuropathy : What causes peripheral neuropathy?

A Smart + Strong Site
Subscribe to:
E-newsletters
POZ magazine
JOIN AIDSMEDS YouTube
Peripheral Neuropathy
en español

What causes peripheral neuropathy?

There are several possible causes of peripheral neuropathy. Direct injury, such as a broken bone or a severe burn, can cause damage to peripheral nerves. Certain diseases, such as diabetes, arthritis, or lupus, can also result in nerve damage. A lack of essential vitamins and minerals, particular vitamins B12 and E, can contribute to nerve damage. Conversely, taking too much vitamin B6 (more than 200 mg a day) can actually cause this condition.

HIV itself has also been shown to cause nerve damage, usually in people with seriously suppressed immune systems. Though researchers aren't yet certain how HIV causes nerve or brain injury, many believe it is due to chronic immune system inflammation due to HIV replication.

In 2009, researchers from the CHARTER study reported that they were able to find symptoms of peripheral neuropathy in a significant percentage of older HIV-positive individuals—even in people without other risk factors. The degree of peripheral neuropathy was very mild in most people, and in fact most were unaware that they had sustained any nerve damage.

Moderate to severe peripheral neuropathy in people living with HIV is a usually side effect of certain medications, including those used to treat HIV and certain AIDS-related infection. These drugs can damage peripheral nerves and eventually lead to symptoms of neuropathy.

The most likely reason why certain HIV drugs cause peripheral neuropathy is that they can damage mitochondria—the genetic powerhouses inside cells that help convert nutrients into energy that our cells need. Too much mitochondrial damage, researchers believe, can lead to nerve damage and peripheral neuropathy.

Some of the HIV/AIDS drugs that can cause peripheral neuropathy include:
Hivid (zalcitabine) - which is no longer sold .
Videx; Videx EC (didanosine)  
Zerit (stavudine)
Nydrazid (isoniazid) - for the prevention and treatment of tuberculosis (TB) 
Oncovin (vincristine) or Velban (vincristine) - for the treatment of Kaposi's sarcoma (KS)
Myambutol (ethambutol) - for the treatment of MAC and other bacterial infections 
Flagyl (metronidazole) - for the treatment of amoebas and parasitic infections
Zyvox (linezolid) - for the treatment of bacterial infections
dapsone - for the treatment of Pneumocystis jiroveci pneumonia (PCP) and other infections

While peripheral neuropathy is a common side effect of these drugs, this does not mean that all people who take them will experience nerve damage or develop symptoms of neuropathy. It's possible that people who combine these drugs—such as Zerit and Videx, two nucleoside reverse transcriptase inhibitors (NRTIs) that are no longer routinely used together—are at a greater risk of experiencing neuropathy or developing more severe and painful symptoms. Similarly, people who use these HIV medications with other drugs known to cause peripheral neuropathy may also be at an increased risk of this side effect. The risk of peripheral neuropathy may be higher still if these medications are used in people with a history of neuropathy, diabetes, heavy alcohol consumption, poor nutrition, and/or older age.


back next

Last Revised: June 22, 2011

This content is written by the POZ and AIDSmeds editorial team. For more information, please visit our "About Us" page.

TREATMENT NEWS
Research updates

> More Treatment News

Search for news stories about this topic

Lesson Index
Collapse All | Up One Level

TALK TO US
Tell us what you think
Poll
Have you visited your health care provider within the last 4 months?
Yes
No


Survey
AIDSmeds Reader Survey

more surveys

[ about AIDSmeds | AIDSmeds advisory board | our staff | advertising policy | advertise/contact us]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.